A number of therapeutic drugs are toxic to the kidney proximal tubule (PT) and can cause the renal Fanconi syndrome (FS). The most frequently implicated drugs are cisplatin, ifosfamide, tenofovir, sodium valproate and aminoglycoside antibiotics, and the new oral iron chelator deferasirox has also recently been associated with FS. The incidence of full or partial FS is almost certainly under-estimated due to a lack of appropriate systematic studies, variations in definitions of tubular dysfunction and under-reporting of adverse events. The clinical features of FS are amino aciduria, low molecular weight proteinuria, hypophosphataemia, metabolic acidosis and glycosuria. The most serious complications are bone demineralization from urinary phosphate wasting and progressive decline in kidney function. Commonly used tests for kidney function such as estimated glomerular filtration rate and urine albumin/creatinine ratio are not sensitive markers of PT toxicity; patients at risk should thus be monitored with more appropriate tests, and drugs should be stopped or reduced in dose if toxicity occurs. Substantial recovery of PT function can occur after withdrawal of therapy, but this can take months and chronic damage may persist in some cases.